DOI 10.1080/15563650.2026.2655383
The toxicity of hyoscyamus niger (henbane) in children: a five-year experience in a pediatric intensive care unit.
Аннотация
INTRODUCTION
Pediatric poisoning is a major global public health concern, with plant-derived intoxications constituting a substantial proportion of cases. Hyoscyamus niger (henbane) contains tropane alkaloids responsible for antimuscarinic toxicity. This study aims to evaluate the clinical characteristics, management, and outcomes of pediatric henbane poisoning cases and to highlight prevention strategies.
METHODS
This retrospective observational study was conducted in the pediatric intensive care unit of Ağrı Training and Research Hospital between January 2018 and April 2023. Patients aged one month to 18 years diagnosed with henbane poisoning were included. Poisoning severity was classified according to the International Programme of Chemical Safety/European Association of Poison Control Centres and Clinical Toxicologists, Poisoning Severity Score. Demographics, clinical features, laboratory data, interventions, and outcomes were analyzed. Statistical analyses were performed, with P <0.05 considered significant.
RESULTS
A total of 68 patients (35 males, 51.5%; median age 63.5 months) were included. Severe cases had significantly higher rates of seizures (10/28, 35.7% versus 0/40, 0%; P <0.001), sedation requirement (14/28, 50.0% versus 0/40, 0%; P <0.001), and acute kidney injury (19/28, 67.9% versus 4/40, 10.0%; OR: 8.44, 95% CI: 2.79-25.59; P <0.001). Agitation (55/68, 80.9%) and mydriasis (58/68, 85.3%) were the most common symptoms and clinical findings. Tachycardia was significantly associated with acute kidney injury (25/54, 46.3% versus 2/14, 14.3%; OR: 5.17, 95% CI: 1.06-5.25, P = 0.031). No patients received physostigmine therapy. All patients recovered fully.
DISCUSSION: Henbane poisoning in children causes neuropsychiatric and systemic signs of antimuscarinic toxicity, mainly agitation, hallucinations, and sinus tachycardia. Severe cases may lead to seizures and acute kidney injury, possibly due to reduced renal perfusion.
CONCLUSION
Severe henbane poisoning in children requires sedation, can cause seizures, and may lead to acute kidney injury. Tachycardia is a potential indicator of renal injury.
Предметные рубрики MeSH
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.